Heavy Snow, Kent
- When
- February 6, 8:00 PM EST to February 7, 1:00 PM EST
- Where
- Kent forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.236, -76.096 (the zone’s center; the record gives no point)
A winter storm that lasted about eighteen hours dropped about 5 to 8 inches of snow across most of the Eastern Shore. Snow moved into the region during the evening of the 6th and fell at a fairly steady rate throughout the event.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A winter storm that lasted about eighteen hours dropped about 5 to 8 inches of snow across most of the Eastern Shore. Snow moved into the region during the evening of the 6th and fell at a fairly steady rate throughout the event. Precipitation mixed with sleet across parts of Caroline County. The winter storm ended during the early afternoon of the 7th. Most schools and county offices were closed on the 7th. Many businesses opened late. This event pushed several municipal snow removal budgets above their allotment. No serious traffic accidents were reported. Specific accumulations included 8.5 inches in Stevensville (Queen Anne's County) and Greensboro (Caroline County), 8 inches in Cordova (Talbot County) and North East (Cecil County), 7 inches in Easton (Talbot County), Denton (Caroline County) and Chestertown (Kent County), 6.5 inches in Galena (Kent County), 5.5 inches in Port Deposit (Cecil County) and 4.0 inches in Federalsburg (Caroline County). The low pressure system responsible for the snow formed across the Gulf Coast States during the day on the 6th and moved quickly northeast to near Elizabeth City, North Carolina the morning of the 7th and well offshore by that evening. While the low pressure system itself was relatively weak and a fast mover, precipitation intensity was aided by a strong subtropical jet which brought moisture from the tropical Pacific Ocean into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 6, 3:35 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EST THU FEB 6 2003 MAIN FCST PRBLM TODAY IS THE WINTER STORM WHICH WILL MOVE IN TONIGHT AND CONTINUE INTO TMRW AFTN. STLT IMAGERY SHOWS LONG FETCH OF MID/HI LVL MSTR XTDG NEWD FM THE PAC ACRS THE SRN US...AND UPR SHRTWV TROF MOVG EWD ACRS KS/OK. TROF TENDS TO GET SHEARED OUT AHD OF LARGER TROF MOVG SEWD FM CAN BUT WILL STILL PROVIDE SOME FORCING FOR LIFT TMRW MRNG. SFC LO IS PROGD TO DVLP OFF CAPE HAT BY 12Z TMRW AND DEEPEN AS IT MOVES NEWD DURG THE DAY. LO IS TOO FAST AND TOO FAR OFF SHORE TO BRING MAJOR EAST COAST SNOWSTORM BUT EVEN THE 12Z GFS IS INDCG STG UVV ACRS THE SERN PARTS OF OUR CWA TMRW. DECIDED EARLIER TO EXPAND WINTER WEATHER ADVISORY NWD ACROSS ALL OF CWA NOT PREVIOUSLY COVERED...AND DECIDED TO UP SNOWFALL AMOUNTS SMWHT ACRS THE WINTER STORM WARNING AREA. SLGTLY LESSER AMOUNTS EXPECTED OVER SRN DE AND COASTAL NJ AREAS OF WARNING AS THERE SHOULD BE SOME MIXING OF SNOW WITH IP/RA DURING THE MORNING...BUT STILL BELIEVE THEY CAN REACH WSW WARNING CRIT OF 4 INCHES. SNOW SHOULD TAPER OFF TMRW AFTN AS STORM MOVES OUT TO SEA...THEN CLEARING OVERNIGHT. WITH CLEARING SKIES...SFC HIGH RIDGE MOVG OVER AND FRESH SNOW COVER...EXPECTS MINS FRI NIGHT ON THE COLDER SIDE OF GUIDANCE. CONTD FAIR WX FOR SAT AND SAT NIGHT. .EXTDD...MADE SOME CHANGES EARLIER TO MOVE NEXT PRECIP EVENT UP TO SUN NIGHT AND MONDAY. SHOULD BE COLD ENOUGH FOR SNOW MOST AREAS... WITH A POSSIBLE MIX OF RAIN/SNOW OVER DELMARVA AND SRN NJ. BASICALLY FAIR WX BUT COLD TUE THRU THU OF NEXT WEEK. .MARINE...CONT WITH HEADLINES FOR SMALL CRAFT MAY BE NEEDED FRI AND FRI NIGHT OVER THE COASTAL WATERS. FCSTID = 20 MPO 20 28 10 26 / 100 100 40 10 ABE 24 32 13 31 / 100 100 40 10 RDG 25 33 15 33 / 100 100 20 10 PHL 29 34 20 37 / 100 100 20 10 12N 22 30 11 29 / 100 100 40 10 SMQ 25 34 16 34 / 100 100 40 10 TTN 25 32 17 36 / 100 100 40 10 MIV 27 35 17 39 / 100 100 20 10 ACY 28 36 25 39 / 100 100 20 10 ILG 29 34 17 37 / 100 100 20 10 DOV 28 34 19 39 / 100 100 20 10 GED 29 35 19 39 / 100 100 20 10 ESN 29 34 20 39 / 100 100 20 10 .PHI... DE...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES DEZ001>003. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONE DEZ004. MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES MDZ008-012-015-019-020. NJ...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES NJZ016>023...NJZ025>026...NJZ027. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES NJZ001-007>010-012>015-024. PA...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES PAZ070>071. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY MORNING FOR ZONES PAZ054-055-060>062-067>069. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 244 PM EST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS ARE IN EFFECT FOR THE NORTHERN MARYLAND EASTERN SHORE...VIRTUALLY ALL OF DELAWARE...PHILADELPHIA AND DELAWARE COUNTIES IN SOUTHEAST PENNSYLVANIA...AND VIRTUALLY ALL OF SOUTHERN NEW JERSEY FOR A PERIOD OF SNOW THAT WILL BEGIN TONIGHT. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE REMAINDER OF EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...ALL OF NORTHERN NEW JERSEY... COASTAL CAPE MAY COUNTY NEW JERSEY AND COASTAL SUSSEX COUNTY DELAWARE FOR A PERIOD OF SNOW THAT WILL BEGIN TONIGHT. .DAYS TWO THROUGH SEVEN... THE SNOW EVENT THAT WILL BEGIN TONIGHT IS EXPECTED TO END DURING THE DAY ON FRIDAY. FOR COASTAL CAPE MAY COUNTY NEW JERSEY AND COASTAL SUSSEX COUNTY DELAWARE...THE SNOW MAY MIX WITH OR CHANGE TO SLEET AND RAIN BEFORE ENDING. FOR DETAILED INFORMATION ON THE WARNINGS AND ADVISORIES...PLEASE SEE THE WINTER STORM WARNING AND ADVISORY STATEMENT ISSUED UNDER THE HEADINGS WWUS41 KPHI OR PHLWSWPHI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND FRIDAY. MPD
The national radar mosaic for the moment the first event began.
4 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346936, 5346937, 5346938, 5347982, 5347983.